Colorado, 2013

Avalanche in Colorado, February 2, 2013

February 2, 2013 · NWS GJT · 1 event in 1 county or zone

After an extended period of relatively dry weather, a winter storm during the last week of January brought a considerable amount of new snow to the San Juan Mountains. The new snowfall on top of a weakened old layer of snow created dangerous avalanche conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

After an extended period of relatively dry weather, a winter storm during the last week of January brought a considerable amount of new snow to the San Juan Mountains. The new snowfall on top of a weakened old layer of snow created dangerous avalanche conditions. Many natural avalanches occurred as a result of the snow storm, as well as some human triggered avalanches such as the deadly avalanche on February 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 2, 9:43 AM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Feb 2, 9:43 AM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
943 AM MST SAT FEB 2 2013

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 340 AM MST SAT FEB 2 2013

A DRY AND WARM COUPLE OF DAYS ARE IN STORE FOR THE FORECAST AREA.
THE HIGH PRESSURE RIDGE OFF THE WEST COAST WILL SPREAD TO THE EAST
TODAY AND TONIGHT...BUT REMAIN UPSTREAM. SATELLITE IMAGES INDICATE
SOME SUBTROPICAL MOISTURE ASSOCIATED WITH A WEAK UPPER DISTURBANCE
WILL WORK INTO THE DESERT SOUTHWEST THIS MORNING. THEREFORE
INCREASED THIN HIGH CLOUDS WILL MOVE INTO THE SOUTHERN AND FAR
WESTERN PORTION OF THE FORECAST AREA TODAY. THEN A SHORTWAVE TROUGH
WORKING AROUND THE TOP OF THE RIDGE WILL COME ONSHORE OVER OREGON
THIS EVENING...AND THEN DROP SOUTHEAST AND ACROSS THE SOUTHERN
PORTION OF THE AREA LATE SUNDAY. THIS DISTURBANCE WILL PICK UP SOME
OF THE SOUTHWEST MOISTURE. BUT WE WILL ONLY SEE A THICKENING OF THE
CLOUDS AS THE DEEPER MOISTURE IS EXPECTED TO STAY TO OUR SOUTHWEST
AND SOUTH.

TEMPERATURES ARE EXPECTED TO INCREASE A COUPLE DEGREES TODAY AS 700
MB TEMPS RISE TO -4C TO ZERO...FROM NORTH TO SOUTH. NIGHTTIME LOWS
MAY ALSO MODIFY A DEGREE OR TWO DUE TO THE THIN HIGH CLOUDS...MAINLY
SOUTH.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 340 AM MST SAT FEB 2 2013

WEAK PACIFIC SYSTEM WILL BE PASSING TO OUR SOUTH SUNDAY NIGHT...CLIPPING
THE SOUTHERN ZONES WITH AN INCREASE IN MID AND HIGH
CLOUDS...OTHERWISE DRY CONDITIONS WILL REMAIN IN PLACE OVER THE
FORECAST AREA AS WE START OFF THE NEW WORK WEEK. WESTERN U.S.
RIDGE WILL SHIFT INTO THE GREAT BASIN ON MONDAY...BRINGING A MODEST
INCREASE IN HEIGHTS TO THE REGION. MODELS HINTING AT ANOTHER WEAK
SYSTEM CLIPPING THE NORTH AS THE RIDGE BUILDS IN MONDAY
EVENING...BUT MOISTURE WILL BE LIMITED AND AGAIN ONLY ANTICIPATE
AN INCREASE IN CLOUD COVER. THE WESTERN RIDGE HOLDS IN PLACE ON
TUESDAY...BEFORE FLATTENING OUT AS ANOTHER WEAK SYSTEM PUSHES IN
FROM THE WEST. THIS WAVE IS PACKING A LITTLE BETTER MOISTURE AND
MAY ACTUALLY SQUEEZE OUT A FEW SHOWERS WEDNESDAY AFTERNOON AND
EVENING ACROSS THE HIGHER MOUNTAINS. THEN PATTERN CHANGE ARRIVES
AS WE CLOSE OUT THE WEEK AND A STRONGER PACIFIC SYSTEM DIGS INTO
THE GREAT BASIN. THIS WILL BRING WARMER SW FLOW TO THE FORECAST
AREA THURSDAY...WITH SHOWERS POSSIBLY MOVING IN AS EARLY AS FRIDAY
MORNING. ECMWF AND GFS ON SIMILAR TRACKS SO NUDGED EXTENDED POPS
UP A BIT OVER BLENDED SOLUTIONS.

OUTSIDE OF THE SNOW COVERED UINTA BASIN...EXPECT TEMPS TO BE
RUNNING NEAR SEASONAL NORMALS THROUGH THIS PERIOD. THE NORTHEAST
UTAH VALLEYS ARE EXPECTED TO REMAIN INVERTED UNDER THE BUILDING
RIDGE...BUT MAY MIX OUT LATER IN THE WEEK. FOR NOW...WILL CONTINUE
TO UNDERCUT TEMPS IN THIS AREA...WITH MODEL GUIDANCE A GOOD START
ELSEWHERE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 938 AM MST SAT FEB 2 2013

HIGH AND MID LEVEL CLOUD COVER WILL BE ON THE INCREASE
THROUGH SUNDAY MORNING...BUT VFR CONDITIONS ARE EXPECTED TO CONTINUE
AT TAF SITES OVER THE NEXT 24 HOURS. MVFR CONDITIONS WILL BE
POSSIBLE BY LATE SUNDAY MORNING INTO THE AFTERNOON HOURS ACROSS THE
FAR SOUTHERN MOUNTAINS OF SOUTHEAST UTAH AND SOUTHWEST COLORADO AS A
WEAK DISTURBANCE PASSES THROUGH. MAINLY VIRGA IS EXPECTED BUT -SN OR
FLURRIES WILL BE POSSIBLE WITH THE DISTURBANCE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...EH
LONG TERM...JDC
AVIATION...TB
Hazardous weather outlook, Feb 2, 4:28 AM MST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
428 AM MST SAT FEB 2 2013

COZ001>014-017>023-UTZ022>025-027>029-031315-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
428 AM MST SAT FEB 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF MOUNTAIN SNOW SHOWERS WEDNESDAY
AFTERNOON AND EVENING. A BETTER CHANCE FOR RAIN AND SNOW ARRIVES
ON FRIDAY...WHEN A STRONGER PACIFIC STORM MOVES INTO THE GREAT
BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Southwestern San Juan Mountains

When
February 2, 1:30 PM MST to 1:40 PM MST
Where
Southwestern San Juan Mountains forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

A party of three skiers triggered an avalanche in the Cement Creek drainage area of the northwest San Juan Mountains. The slide occurred on a steep northeast aspect known as Clothesline Path. The steepness of this slope, combined with new snowfall over a weakened slab of older snow, created dangerous avalanche conditions. Two of the skiers were partially buried with non-critical injuries, while the third skier was fully buried and did not survive after being uncovered several minutes after the avalanche.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Southwestern San Juan Mountains2013-02-0223MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493442.